Skip to main content
  • Saved

made a Post

57-Year-Old Man with Bilateral Jaw Twitching

A 57-year-old man was initially treated for bipolar mania with paroxetine, dosed at 20 mg daily, and then at 40 mg daily.
He became resistant. He tried several antidepressants, all of which resulted in hypomanic states.
The patient took several antipsychotic drugs, including olanzapine and risperidone, and experienced weight gain and sedation from both.
A new clinic prescribed ziprasidone and titrated up to 160 mg daily. His mania exacerbated, resulting in hospitalization. His dosage was increased to an off-label amount of 320 mg daily and discharged 10 days later.
Within a month, he developed bilateral jaw twitching. Another provider prescribed benztropine, but it had no effect on the jaw twitching.
He returned to his clinic, complaining of the ongoing bilateral jaw spasms. His clinic suspected tardive dyskinesia (TD) and tapered him off ziprasidone.

Do you agree this patient could have TD? What other symptoms would you look for before making that diagnosis?

If TD is the confirmed diagnosis, what agents could be used to treat this patient?